Washington, 2016

Debris Flows in Washington, March 13 to 15, 2016

March 13 to 15, 2016 · NWS OTX · 2 events in 2 counties and zones

Showers and a few thunderstorms that formed along a strong cold front that passed through Sunday March 13, 2016 brought locally heavy rainfall to parts of Eastern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Showers and a few thunderstorms that formed along a strong cold front that passed through Sunday March 13, 2016 brought locally heavy rainfall to parts of Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 13, 4:32 PM PST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 13, 4:32 PM PST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
532 PM PDT SUN MAR 13 2016

.SYNOPSIS...
A strong storm will move by the area today. This will bring heavy
snow to the Cascades and strong evening winds to most locations.
Monday will be a raw, cold, blustery day with snow showers. After
a showery Tuesday, expect a gradual drying trend for the second
half of the week.

&&

.DISCUSSION...
Tonight...the low pressure system over northwest Washington this
afternoon will continue to affect the Inland Northwest tonight. The
main area of stratiform precipitation will track through the
northeast zones late this afternoon and evening while the remainder
of the forecast area will see more convective showers behind the
occluded front. A slight chance of thunder remains in the forecast
for the eastern zones this evening under the cold pool aloft. Snow
levels for the Idaho panhandle are above pass level this afternoon
but will fall this evening behind the front. The bulk of the
precipitation should fall this afternoon when snow levels are still
elevated. Lookout Pass will likely see some light accumulating snow
overnight, probably within the 1 to 3 inch range. Confidence is not
high enough for a winter highlight for Idaho Zone 04 since by the
time snow levels fall to pass elevations, precipitation will be
lighter and more scattered in nature. For the east slopes of the
Cascades, a Winter Weather Advisory remains in effect as
widespread snow showers will continue to affect this area
overnight. Southwest winds will increase and become gusty this
evening in the post frontal air mass. Expect gusts of 30 to 40 mph
across the basin, Palouse and into the Spokane area with higher
gusts for the higher peaks. /Kelch

Monday through Tuesday night....The weather for these days will be
what typically occurs in the Inland NW during a mid-March day,
cool and unsettled with rapidly changing conditions. Model
guidance is consistent on leaving our region on the cold and
unstable side of a strong jet pointed into extreme southern
Oregon. Meanwhile 500 mb temperatures drop to -33 or colder which
will result in conditionally unstable conditions. If this pattern
were to occur with no upper level disturbances then we would
likely see a mostly sunny morning followed by rapid cloud
development and numerous showers due to daytime heating and
orographic ascent. However in this case we will see a well-defined
shortwave trough pushing through the Cascades in the morning and
then toward the ID/MT border by afternoon. There is no question
the lifting from this feature will trigger numerous showers. The
bigger question is will we be able to trigger some lightning out
of this activity. The temperature and moisture profiles are
certainly unstable enough for deep convection. Cape values from
the NAM are expected to near 600 j/kg and the GFS isn't far behind
with Capes nearing 300 j/kg. The bigger question is will the
unstable parcel of air be warm enough at the cloud base to contain
any water. This is not a sure bet. Cloud base temperatures over
the SE corner of Washington and the central Panhandle look like
they will range from -2c to -5c which is borderline for super-
cooled water, but the SREF has been insistent that if we see
thunder tomorrow afternoon this is where it will happen.
Consequently we have placed a small threat of thunder in the
forecast over this area for the mid-afternoon into the early
evening hours. While most locations won't see thunder, they will
be subject to a very typical March occurrence; graupel and snow
showers despite temperatures in the upper 30s and 40s.
Precipitation won't be heavy however there is always a chance that
a slow moving shower could cause some local accumulations. The
activity will generally taper off rapidly during the evening
hours.

For the Ides of March we will remain on the unstable side of the
upper level jet, however at this point the models show little if
any presence of a shortwave trough. Meanwhile the upper levels of
the atmosphere will see some gradual warming near the Cascades and
over the Columbia Basin as the core of the 500 mb low tracks
eastward. Showers are still expected to develop during the
afternoon particularly over the eastern third of Washington and
the Idaho Panhandle. Once again most of what falls will do so as
graupel or snow showers, however we generally expect Tuesday to be
a more placid day given less instability and weaker mid/upper
level forcing. fx.

Wednesday through Sunday: Finally a reprieve to all the rain the
Inland Northwest has received over the last 3 weeks or so. A ridge
will build off the west coast Wednesday and slowly move inland by
late Thursday. Have kept showers in the forecast across the
mountains of northern WA, the Cascade Crest and the Idaho
Panhandle Wed-Thur. Showers could impact extreme eastern WA and
down towards the Palouse Wed aftn, but they would likely be short
lived. By Thursday evening the ridge starts moving inland and we
dry out through at least Saturday. Then Sat Night- Sun Models are
suggesting the ridge weakening and a wave moving through the area,
though models are not in great agreement of the timing.
Temperatures Wed through Fri morning will be a few degrees below
average. Then Friday through the weekend we can look forward to
around average temperatures- highs in the 50s and lows in the 30s,
for most valley locations. /Nisbet

&&

.AVIATION... 00Z TAFs: A vigorous cold front is pushing across
southeastern WA and into the ID Panhandle late this afternoon. A
line of thunderstorms along the front will push across the
Clearwater Mtns to Lookout Pass. Generally scattered showers can be
expected into the early evening further north across the Northeast
Mtns and into the Northern Panhandle. Showers are then expected to
dissipate later in the evening. Winds will also remain breezy into
the evening behind the front with gusts to between 18 to 25 kts for
most areas. LIFR cigs at KEAT is expected to improve with drier air
pushing across the Cascades, but models are doing a poor job and
confidence on the timing of when the stratus will clear out is low.
There is moderate confidence that low stratus with MVFR cigs will
develop at KPUW, KGEG, KSFF and KCOE by early Monday morning. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  45  31  45  29  45 /  60  50  50  30  20  20
Coeur d'Alene  33  44  31  46  28  44 / 100  70  70  50  30  30
Pullman        34  44  33  45  31  45 / 100  60  60  50  40  30
Lewiston       38  52  36  52  33  51 /  80  50  50  30  20  30
Colville       31  47  29  48  28  47 / 100  70  40  50  20  20
Sandpoint      32  43  31  43  29  43 / 100  70  70  60  40  30
Kellogg        31  40  30  40  28  40 / 100  80  70  70  50  50
Moses Lake     34  52  32  53  29  52 /  40  30  10  10  10  10
Wenatchee      33  49  33  49  32  49 /  20  30  10  10  10  10
Omak           31  47  30  48  30  48 / 100  30  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 10 PM PDT this evening for East
     Slopes Northern Cascades.

&&
Hazardous weather outlook, Mar 13, 4:15 PM PST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
515 PM PDT SUN MAR 13 2016

IDZ001-004-WAZ037-038-150015-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
515 PM PDT SUN MAR 13 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An active and cool weather pattern will persist through Tuesday
with frequent snow showers over the mountains. These snow showers
may promote locally heavy snow accumulations on area passes making
travel difficult.

IDZ002-003-026-027-WAZ031>036-041-043-044-150015-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
515 PM PDT SUN MAR 13 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An active weather pattern will continue with windy and showery
conditions particularly in the afternoon periods on Monday and
Tuesday.

WAZ042-150015-
EAST SLOPES NORTHERN CASCADES-
515 PM PDT SUN MAR 13 2016

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An active and cool weather pattern will persist through Tuesday
with frequent snow showers near the Cascade crest. These snow
showers may promote locally heavy snow accumulations on area
passes making travel difficult.

In the hours before

Local storm report, Mar 13, 12:22 PM PST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
122 PM PDT SUN MAR 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     SNOW             3 ESE LEAVENWORTH       47.57N 120.60W
03/13/2016  E2.0 INCH        CHELAN             WA   TRAINED SPOTTER

&&

BWILLIAM
Local storm report, Mar 13, 12:46 PM PST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
146 PM PDT SUN MAR 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     SNOW             6 S AZWELL              47.86N 119.86W
03/13/2016  E3.0 INCH        DOUGLAS            WA   TRAINED SPOTTER

&&

BWILLIAM
Special weather statement, Mar 13, 4:10 PM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
510 PM PDT SUN MAR 13 2016

IDZ004-140115-
CENTRAL PANHANDLE MOUNTAINS ID-
510 PM PDT SUN MAR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENEWAH...EASTERN
LATAH AND SOUTHWESTERN SHOSHONE COUNTIES UNTIL 615 PM PDT...

AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF ST.
MARIES TO NEAR DEARY...AND MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WINDS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DEARY...BOVILL...AVERY...TURNER FLAT CAMPGROUND...SANTA...EMIDA...FERNWOOD...
HELMER AND CLARKIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4693 11545 4693 11633 4664 11633 4663 11653
      4717 11671 4731 11567
TIME...MOT...LOC 0010Z 243DEG 39KT 4723 11664 4675 11646

SVH
Local storm report, Mar 13, 5:36 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
636 PM PDT SUN MAR 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     SNOW             2 SE DAVIS LAKE         48.72N 118.21W
03/13/2016  U3.0 INCH        FERRY              WA   TRAINED SPOTTER

            STORM TOTAL SNOWFALL INTO THE AFTERNOON. ELEVATION OF
            3300 FEET.

0615 PM     DEBRIS FLOW      2 SE DAVIS LAKE         48.72N 118.21W
03/13/2016                   FERRY              WA   TRAINED SPOTTER

            ROCKS AND A TREE CAME OFF OF A BURN SCAR IN THE DEADMAN
            CREEK DRAINAGE ABOVE BOYDS AND COVERED HALF OF DEADMAN
            CREEK ROAD.

&&

SVANHORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Ferry

When
March 13, 6:10 PM PST to 6:15 PM PST
Where
Ferry County, 2.51 mi SW of Boyds to 2.73 mi SW of Boyds
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Trained Spotter
Coordinates
48.701, -118.163

A trained spotter reported that rocks and a tree came off of a burn scar (Likely a burn scar from the Kettle North Complex of 2015) in the Deadman Creek Drainage above Boyds and covered half of Deadman Creek Road.

Debris Flow, Okanogan

When
March 15, 7:59 AM PST to 8:00 AM PST
Where
Okanogan County, 8.8 mi SE of Okanogan Legion Arpt to 9.11 mi SE of Okanogan Legion Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
48.278, -119.418

An emergency manager reported a landslide blocking Columbia River Road at mile post 9 on the Colvile Indian Reservation. The location is roughly 9 miles southeast of Omak, WA. The time of occurrence of the slide is unknown so the time of the report of the slide was used. It is likely attributed to the abundant rainfall on snowmelt which has occurred during the previous week.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614723, 615220.